Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 233, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2008, 4:00 AM CDT for Crawford County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2008, 4:00 AM CDT (09:00 UTC)
- Expired
- May 23, 2008, 4:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Crawford County, KS
The radar
The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 230900
SVRSGF
KSC037-230930-
/O.NEW.KSGF.SV.W.0233.080523T0900Z-080523T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 430 AM CDT.
* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM FARLINGTON TO
GIRARD TO BEULAH...MOVING EAST AT 36 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PITTSBURG...FRONTENAC AND ENGLEVALE BY 405 AM CDT.
FRONTENAC AND ARMA BY 410 AM CDT.
MULBERRY AND ARCADIA BY 415 AM CDT.
THE TOWNS OF POLK...YALE...FRANKLIN AND CROWEBURG ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3768 9496 3768 9477 3768 9476 3768 9463
3767 9462 3757 9462 3739 9463 3741 9499
TIME...MOT...LOC 0900Z 255DEG 31KT 3765 9479 3755 9480
3745 9477
$$
TERRY2 follow-up statements
000
WWUS53 KSGF 230918
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT FRI MAY 23 2008
KSC037-230930-
/O.CON.KSGF.SV.W.0233.000000T0000Z-080523T0930Z/
CRAWFORD KS-
417 AM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CRAWFORD COUNTY...
AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS EXTENDING FROM ENGLEVALE TO ARMA...MOVING EAST
AT 36 MPH. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF CRAWFORD
COUNTY.
THIS STORM HAS SHOWN SIGNS OF WEAKENING AND THE SEVERE THUNDERSTORM
WARNING MAY BE CANCELLED BEFORE 430 AM IF THIS TREND CONTINUES.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
LAT...LON 3768 9496 3768 9477 3768 9476 3768 9463
3767 9462 3757 9462 3739 9463 3741 9499
TIME...MOT...LOC 0917Z 255DEG 31KT 3765 9466 3756 9465
$$
TERRY000
WWUS53 KSGF 230923
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT FRI MAY 23 2008
KSC037-230933-
/O.EXP.KSGF.SV.W.0233.000000T0000Z-080523T0930Z/
CRAWFORD KS-
423 AM CDT FRI MAY 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY EXPIRES AT 430
AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3768 9496 3768 9477 3768 9476 3768 9463
3767 9462 3757 9462 3739 9463 3741 9499
TIME...MOT...LOC 0923Z 255DEG 31KT 3766 9460 3757 9459
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:56 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 23, 2:56 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 256 AM CDT FRI MAY 23 2008 .DISCUSSION... THE FORECAST WILL CONTINUE TO BE VERY COMPLICATED INTO NEXT WEEK AS SMALLER SCALE FEATURES PLAY A VERY BIG ROLE WITH THUNDERSTORM CHANCES. ONE THING IS FOR SURE...WE ARE IN STORE FOR A WARM AND HUMID STRETCH INTO EARLY NEXT WEEK. TODAY...STRONG LOW LEVEL MOISTURE TRANSPORT WILL CONTINUE ACROSS THE CENTRAL AND SOUTHERN PLAINS AS THE GULF REMAINS WIDE OPEN. A NOTICEABLE INCREASE IN HUMIDITY WILL OCCUR THROUGHOUT THE DAY...ESPECIALLY WEST OF HIGHWAY 65. MODELS AGAIN SEEM A BIT OVERDONE WITH MOISTURE RETURN. AT THE SURFACE...A WARM FRONT ACROSS SOUTHERN MISSOURI WILL SLOWLY LIFT NORTH. IN THE UPPER LEVELS...A WEAK RIDGE WILL REMAIN OVER THE AREA WITH A SHEAR AXIS NOTED. INSTABILITY WILL CONTINUE TO INCREASE WITH MODIFIED FORECAST SOUNDINGS INDICATING ONLY A MINIMAL CAP THIS AFTERNOON. ALTHOUGH THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...A COUPLE OF FEATURES MAY PROVIDE A BETTER FOCUS FOR ACTIVITY. IN THE LOWER LEVELS...OUTFLOW BOUNDARIES FROM EVENING CONVECTION ACROSS ARKANSAS AND OVERNIGHT CONVECTION ACROSS EASTERN OKLAHOMA AND KANSAS WILL LIKELY DRIFT INTO THE AREA. THE AFOREMENTIONED WARM FRONT MAY ALSO PROVIDE A FOCUS. IN THE UPPER LEVELS...THERE IS THE POSSIBILITY THAT AN MCV FROM THE CONVECTION OUT WEST MAY ALSO DRIFT INTO THE AREA. EVEN WITH ALL OF THIS...MODELS SEEM A BIT OVERDONE WITH QPF OUTPUT. HAVE PLACED CHANCE POPS UP ACROSS CENTRAL MISSOURI WITH SLIGHT CHANCE POPS ELSEWHERE. THE DAY SHIFT WILL NEED TO CLOSELY MONITOR THE EVOLUTION OF ALL OF THESE FEATURES. IN TERMS OF A SEVERE THREAT...AMBIENT 0 TO 6 KM BULK SHEAR AROUND 30 KNOTS ALONG WITH MODERATE INSTABILITY INDICATE MAINLY A MULTICELLULAR STORM MODE. WOULD THEREFORE EXPECT SOME LARGE HAIL AND A STRAIGHT LINE WIND THREAT WITH THE STRONGEST STORMS. TONIGHT THROUGH MONDAY...THE PATTERN WILL CHANGE VERY LITTLE THROUGH THE PERIOD. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE...WITH SURFACE DEW POINTS GETTING WELL INTO THE 60S OVER ALL OF THE MISSOURI OZARKS. PLENTY OF INSTABILITY WILL EXIST FOR THE ENTIRE PERIOD...WITH SMALLER SCALE FEATURES CONTINUING TO BE THE KEY FOR INITIATION. HAVE THEREFORE MAINTAINED AT LEAST LOW POPS THROUGH THE PERIOD. TEMPERATURES WILL SLOWLY WARM WITH VERY WARM AND MUGGY CONDITIONS EXPECTED SUNDAY AND MONDAY. MONDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL FLOW WILL FLATTEN A BIT WHICH WILL ALLOW A COLD FRONT TO CREEP INTO THE REGION. THIS WILL LIKELY BE OUR BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION FOR THE NEXT SEVEN DAYS. WILL CONTINUE WITH CHANCE POPS INTO AT LEAST WEDNESDAY. THIS FRONT WILL NOT BE ALL THAT QUICK TO MOVE OUT OF HERE...SO SEVERAL ROUNDS OF CONVECTION WILL BE POSSIBLE. WILL NEED TO WATCH THE HEAVY RAIN THREAT. ONCE THE FRONT FINALLY DOES GET THROUGH...TEMPERATURES SHOULD RETURN TO NEAR NORMAL FOR THE END OF MAY. SCHAUMANN && .AVIATION... FOR THE 06Z TAF PACKAGE...FIRST...ALBEIT WANING...CONCERN IS LOW LEVEL WIND SHEAR. WINDS JUST OFF THE SURFACE CONTINUE TO LEVEL OFF AS LOW LEVEL JET AXIS REMAINS JUST TO OUR WEST. THESE WINDS WILL GRADUALLY SUBSIDE...HOWEVER THE SHIFT FROM ESE TO SW ALOFT WILL MAINTAIN A RISK OF LLWS THROUGH SUNRISE. ATTENTION THEN TURNS TO CONVECTION CHANCES ON FRIDAY. MINOR DISAGREEMENTS IN MODEL OUTPUT LEADING TO A LOWER CONFIDENCE FORECAST. CANNOT RULE OUT WIDELY SCATTERED CONVECTION FRIDAY...EVEN AS EARLY AS LATE MORNING AS REMNANTS ENERGY ALOFT AND POSSIBLE LOW LEVEL OUTFLOW BOUNDARIES MEANDER THEIR WAY INTO SW MO. COULD BE A LITTLE WINDOW OF OPPORTUNITY AT BOTH SITES FOR A TSRA...BUT JUST CANNOT PIN POINT WHEN RIGHT NOW. ANY ACTIVITY WILL BE INSTABILITY BASED AND SUBSIDE AFTER SUNSET. PRIMARILY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 23, 2:44 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 244 AM CDT FRI MAY 23 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 244 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI FROM 3 AM THROUGH 6 AM...AS STORMS OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS CONTINUE TO MOVE EASTWARD TOWARD THE OZARKS. THESE STORMS MAY REMAIN STRONG TO SEVERE AS THEY MOVE INTO EXTREME SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI WITH DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE SIZE OF QUARTERS BEING THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW ONGOING THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...PARTICULARLY OVER PORTIONS OF SOUTHWEST MISSOURI. INCREASING AFTERNOON AND EVENING INSTABILITY WILL ONCE AGAIN BRING THE CHANCE FOR SCATTERED THUNDERSTORMS...AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM...FRIDAY AFTERNOON AND EVENING... PARTICULARLY ALONG AND WEST OF HIGHWAY 71. DAYTIME HEATING AND MODERATE INSTABILITY WILL LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. THE RISK OF SEVERE WEATHER WILL BE LOW. THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES SLOWLY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT WEST OF HIGHWAY 71. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:09 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.